The Galleon - Portsmouth's Student Newspaper

»
»

Food & Health

The Pill and Mental Health: My Story

It's personal but it's important, you need to know what you're putting in your body

Since the age of fourteen I have been living with anxiety and depression, and people who know me will know I am very open about this. The effect that it had on me growing up was largely negative and I do feel it robbed me of part of my childhood, but this is something I am not bitter about as you cannot change the past. I have been taking anti-depressants ever since my diagnosis and, although I don’t like to rely on drugs, I feel they have played a major part in my recovery throughout the years.

“My mirena coil rejected itself whilst I was on a 7-hour flight to New York”

A couple of years after this, I was also diagnosed with endometriosis which is a condition that occurs when the endometrium, lining of the uterus, grows in other places and causes things such as severe cramping and irregular and heavy periods. For a teenager still getting used to her growing body, it was a shock to be told that I could have trouble getting pregnant in the future but I wanted to do everything I could to help myself. So, after having had a period for three months in a row without a break, I was finally given some hope after being told that the pill might help my symptoms. Although the pill is used as a contraceptive, sex was not yet on the agenda for me and so I started taking it without concerns. During this time I was still suffering with my mental health but things were stable so my only focus was to manage my symptoms of endometriosis.
Over the coming months things went downhill. I would find it difficult to get out of bed in the mornings, my mood was incredibly low, I had no pleasure in doing things and I would get angry or upset at the smallest things. I went back to the doctors and my anti-depressants were increased but I was still religiously taking my pill. I had to wait three weeks to see if there was an effect in the increase of my tablets but things just seemed to get worse. I would take my mood out on the people closest to me causing me to lose friends and push people away at the time I needed them the most. Something needed to change. I was referred to a different gynaecologist at Birmingham Women’s Hospital who gave me an insight into the combined pill; it’s major side effects being a decrease in mental health stability. I then went on to try new things to try and help me such as the Mirena coil, which rejected itself whilst I was on a 7-hour flight to New York after just three days of having it in. I then moved on to try the implant, which did not agree with me. Luckily I saw the warning signs of my low mood and wanting to sleep all the time, so I went straight back to the doctors to have it removed. This left me running out of options. Although there were more pills I could try, I was reluctant to do so because of what happened before so instead, I decided to deal with my symptoms without hormonal treatment.
During the couple of years without any form of hormonal contraception, I had two other operations for endometriosis. By scraping or burning away the deposits of endometriosis, it can relieve your symptoms by up to two years. But after the first year of the second operation, my heavy and prolonged periods returned. Also having just gotten into a committed relationship, I wanted to try my luck again at oral contraceptives in the hope that things would be different this time. I had confided in my doctor about my mental health history, making it very clear that this needed to be taken into consideration when prescribing me new medication. I was then prescribed Norithisterone, which is a progestogen only pill rather than the combined pill which also contains oestrogen. I was assured that this would settle my period but also shouldn’t influence my mood, making me question why I haven’t been prescribed it before. I was started on 10mg and in the first couple of weeks things started to go well but then things changed. My anxiety was at an all-time high and I was second guessing everything anybody was telling me. I was convinced that everyone was out to get me and that the entire world was against me. I fluctuated between having hardly any sleep due to irrational thoughts and having twelve plus hours a day because I physically couldn’t bring myself to get out of bed. Things that wouldn’t usually stress me out were starting to, and I took my worst moods out on the people closest to me. I couldn’t see what I was doing wrong at the time but then my anxiety would flare up and tell me I was ruining my friendships and relationships which just made me even more anxious about everything. When I had a bad day, I just wanted to go out with friends and get drunk because I thought this made me forget about everything but in fact this made me worse. Due to alcohol also being a depressant, my mood would suddenly turn and I couldn’t stop myself from becoming hysterical or emotional and hurting the people I loved with my vicious words.


I got to the point where I couldn’t see a way out and blamed myself for everything that was going wrong. I had tried to get help in the form of counselling, my anti-depressants had changed and increased but nothing seemed to be working. I was convinced this was just who I was and nobody could help me change. Because of this, I was extremely suicidal. I thought that by ending by life I would stop hurting the people that meant the most and they’d be free of this horrible person that was slowly taking over me. This was not the case. Over the following days I stayed at home to be monitored, was started on different anti-depressants and went to the doctors regularly for check-ups.

“I didn’t do my research, and now I’m paying the price.”

At one of my appointments I saw a different doctor and requested a repeat prescription of my Norithisterone, the brilliant tablet that had stopped my endometriosis symptoms. She was taken aback when I told her I was on these, due to the fact that they are renowned for their negative effect on mental health, something I didn’t know. I did my research and found out that many other women had the same symptoms as me; suicidal thoughts, extreme fatigue, depression and mood changes. I stopped these tablets immediately and already felt a positive affect by doing so. I am angry that even after telling the gynaecologist that I struggled with my mental health that I was not warned about these tablets. The affect that these have had on my life over the past couple of months have been immense. I’ve lost relationships, had to take time off of my course at University and have had to pull out of doing things that I used to love, all because of two tablets that I took every morning.
I can’t say the tablets are entirely to blame because I will never know if this is the case, but I now know that they have played a huge contribution in making me into a person that I’m not. I wanted to share my story because, although personal, I needed other women to have an insight into what you could be putting into your body. Question everything and if in doubt, go back to your doctor. Do your research before you start taking any form of contraceptive. I didn’t, and now I’m paying the price.

If you are feeling overwhelmed or in need of help and support, please contact the University Student Wellbeing Service on +44 (0)23 9284 3157 to book an advice session, or you can call The Samaritans, who are available 24-hours a day on 116 123.

Comments are closed.